Kansas, 2003

Damaging Wind in Kansas, April 16, 2003

April 16, 2003 · NWS SGF · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 16, 1:05 AM CST, 10 minutes earlier.

Area forecast discussion, Apr 16, 1:05 AM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
205 AM CDT WED APR 16 2003

MAIN FORECAST FOCUS WILL BE WITH CONVECTIVE PRECIPITATION CHANCES
TODAY...WITH TEMPERATURES THURSDAY/FRIDAY AND PRECIPITATION CHANCES
FRIDAY INTO THE WEEKEND.

WATER VAPOR IMAGERY SHOWING NEGATIVELY TILTED SHORTWAVE TROUGH
PUSHING EAST INTO WESTERN OK/TX/KS.  CONVECTION FORMED EARLIER AHEAD
OF DRYLINE OVER WESTERN KS/OK AND FORMED INTO SQUALL LINE WHICH WAS
PUSHING INTO EASTERN OK/KS.  SEVERE THUNDERSTORM WATCH EXTENDS INTO
EASTERN KANSAS COUNTIES.   SURFACE DEW POINTS HAD A WIDE RANGE OVER
THE CWA WITH HIGHEST READINGS STILL ONLY IN THE LOW 50S ACROSS
WESTERN MISSOURI/EASTERN KANSAS AND VERY DRY AIR IN THE EASTERN CWA
WITH DEW POINTS IN THE LOW 40S.  SHOWERS CONTINUE TO HIT THE DRIER
AIR MASS IN WESTERN MISSOURI AND DIMINISH IN INTENSITY...HOWEVER
SHOWERS WERE TAPPING INTO STRONG LOW LEVEL JET WINDS AND WITH
INVERTED V SOUNDINGS OVER THE AREA MAY SEE SOME DOWNBURST WINDS WITH
SHRA/TSRA ACTIVITY THIS MORNING.

THE MAIN ACTION OVER THE CWA HOWEVER WILL BE LATER TODAY AS THE
NEARLY STACKED LOW PRESSURE SYSTEM MOVES INTO THE AREA.  COLD
FRONT SHOULD MOVE INTO THE CWA BY THE EARLY AFTERNOON.  MAIN CONCERN
WOULD BE WITH AMOUNT OF CLOUD COVER LIMITING THE AMOUNT OF AFTERNOON
INSTABILITY.  HOWEVER...WATER VAPOR IMAGERY SHOWS A NICE DRY SLOT
MOVING ACROSS NORTHERN TEXAS AND WESTERN OKLAHOMA SO MAY SEE SOME
SUNSHINE AFTER THE MORNING CONVECTION CLEARS.  WITH SOME AFTERNOON
HEATING...MARGINAL CAPES AROUND 500-600 J/KG COULD BE REACHED IN
CENTRAL AND SOUTH CENTRAL MO WITH PRETTY DECENT SPEED SHEAR. SHOULD
SEE CONVECTION FIRE ALONG THE COLD FRONT AND NARROW DEW POINT AXIS
ACROSS CENTRAL MISSOURI THIS AFTERNOON.  STORMS MAY BEGIN AS
SUPERCELLS WITH HAIL AND HIGH WIND THE MAIN THREAT WITH ISOLATED
TORNADOES POSSIBLE.  THIS SHOULD EVOLVE INTO A LINE OF CONVECTION BY
THE EVENING AND SHIFT EASTWARD AND OUT OF THE CWA INTO THE OHIO
VALLEY TONIGHT.   WILL GO WITH THE HIGHEST POPS THIS AFTERNOON
ACROSS THE EASTERN HALF OF THE CWA.

AS THE UPPER LEVEL SYSTEM LEAVES THE AREA ON THURSDAY...WEAK UPPER
RIDGE MOVES INTO THE AREA BUT PROGRESSIVE SOUTHERN STREAM BRINGS IN
ANOTHER NEGATIVELY TILTED SHORTWAVE INTO THE SOUTHERN/CENTRAL PLAINS
THURSDAY NIGHT/FRIDAY.  ETA SHOWS NICE 50-55KT LOW LEVEL JET
DEVELOPING ACROSS EASTERN OKLAHOMA/KANSAS ON THURSDAY NIGHT AND
LOOKS LIKE CONVECTIVE PRECIPITATION MAY PUSH INTO CWA EARLIER THAN
INHERITED GRIDS SUGGEST.  ALSO...MUCH WARMER 850 AIR WILL BE
ADVECTED INTO THE AREA ON FRIDAY.  HAVE WARMED TEMPS ON FRIDAY INTO
THE LOW TO MID 70S.  WILL ALSO BE INTRODUCING POPS ON FRIDAY ACROSS
THE CWA.  WEEKEND LOOKS WET AS MAIN UPPER LEVEL SYSTEM MOVES ACROSS
THE AREA.

.SGF...
MO...NONE.
KS...NONE.

LINDENBERG
Hazardous weather outlook, Apr 15, 12:00 PM CST, 13 hours 15 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-161100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT TUE APR 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  FIRE DANGER.
  STRONG WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH.

  AREAS AFFECTED AND TIMING:

  FIRE DANGER FOR ALL OF THE OZARKS THIS AFTERNOON.
  STRONG WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH FOR AREAS
  NORTHWEST OF A LINE FROM PINEVILLE TO SPRINGFIELD AND OSAGE BEACH
  MISSOURI THROUGH THIS AFTERNOON.

  DISCUSSION:

  A STRONG AREA OF LOW PRESSURE OVER THE PLAINS WILL INTENSIFY
  FURTHER ACROSS THE PLAINS THIS AFTERNOON. SOUTH WINDS OF 25 TO 35
  MPH WITH GUSTS UP TO 45 MPH WILL BE POSSIBLE OVER THE NORTHWESTERN
  ONE-THIRD OF THE MISSOURI OZARKS TODAY.  THIS WILL COMBINE WITH
  LOW RELATIVE HUMIDITIES AND LOW FUEL STICK MOISTURES TO PRODUCE
  A HIGH FIRE DANGER OVER THE ENTIRE MISSOURI OZARKS REGION THIS
  AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  A COLD FRONT WILL MOVE THROUGH THE REGION WEDNESDAY AFTERNOON
  PROVIDING THE CHANCES OF THUNDERSTORMS. ALTHOUGH ALL THE REGION
  HAS A CHANCE OF THUNDERSTORMS WEDNESDAY...HIGHER INSTABILITIES AND
  WIND SHEAR WILL ENHANCE STRONGER THUNDERSTORMS IN SOUTH CENTRAL
  AND CENTRAL MISSOURI...OR MAINLY AREAS EAST OF A LINE FROM
  CAMDENTON TO AVA MISSOURI WEDNESDAY AFTERNOON. CONVECTIVE
  PARAMETERS INDICATED A FEW SEVERE THUNDERSTORMS POSSIBLE IN THESE
  AREAS. ALSO DUE TO THE PROXIMITY OF THE SURFACE AND UPPER LEVEL
  LOW...ROTATING STORMS ARE POSSIBLE WITH THE MAIN THREAT AT THIS
  TIME LARGE HAIL AND DAMAGING WINDS. FURTHER INFORMATION IS NEEDED
  TO DETERMINE IF TORNADIC SUPERCELLS ARE POSSIBLE IN THIS AREA OF
  CONCERN. THEREFORE SPOTTERS AND EMERGENCY MANAGERS SHOULD CONTINUE
  TO MONITOR FUTURE UPDATES ON THE POTENTIAL OF SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

JLT

In the hours before

Special weather statement, Apr 15, 10:29 PM CST, 2 hours 46 minutes before
KSZ073-097-101-161000-

SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1129 PM CDT TUE APR 15 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 125...IN EFFECT UNTIL 500 AM CDT WEDNESDAY MORNING. THIS
SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN KANSAS:

BOURBON...CHEROKEE AND CRAWFORD.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE FORT SCOTT AND
PITTSBURG.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR ADDITIONAL INFORMATION.

DSA

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/SGF
OR AT HTTP://WEATHER.GOV.

The radar

The Springfield radar (KSGF), 148 km away, was scanning. The volume nearest the first event began at 07:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Crawford

When
April 16, 1:15 AM CST
Where
Crawford County, 4 mi E of Walnut
Measured
70 kt (81 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.600, -95.017

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352576.